Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 27, 2021Houston County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 27, 2021, 2:26 PM CDT for Houston County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 2:26 PM CDT (19:26 UTC)
Expired
Jul 27, 2021, 3:00 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI

County Houston County, MN

The radar

The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS83 KARX 271926
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
226 PM CDT Tue Jul 27 2021

MNZ096-272000-
Houston-
226 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON COUNTY...

At 226 PM CDT, a strong thunderstorm was located near Caledonia,
moving southeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Caledonia, New Albin, Reno, Genoa, Eitzen, Freeburg, County 5 And
Peyton Road, County 14 And White Tail Road and Lock And Dam 8.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4368 9149 4370 9140 4358 9123 4356 9123
      4354 9125 4353 9124 4352 9122 4350 9122
      4350 9146
TIME...MOT...LOC 1926Z 315DEG 13KT 4362 9141 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 12:56 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 12:56 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1256 PM CDT Tue Jul 27 2021

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM CDT Tue Jul 27 2021

HEAT: the heat/humidity continues through Wed, with some relief
coming Thu as upper level trough works to force the hottest air
south/back west.

Wed still shaping up to be the hottest day of the two, with models
consistent in tipping more of the heat buried under the western
ridge eastward. NAM by far the most aggressive with 925 mb temps
upwards of +33 C (potential for record sfc temps in that scenario).
The GFS is 4 degrees cooler with the EC a couple ticks below that.
The NAM/GFS have been trending too warm of late and tempering back
their aggressiveness is warranted. Dewpoints also looking too high in
the NAM (mid/upper 70s)...with lower 70s more reasonable. End result
in afternoon heat indices topping out in the mid/upper 90s today,
looking to reach/exceed 100 for Wed. If temps and/or dewpoints just a
degree or two higher Wed, +105 F could be reached.

Per coordination with surroundings offices, won't issue any heat
related headlines at this time. That said, will need at least an
Advisory for a good chunk of the area Wed afternoon, not ruling out
the potential for a warning.

TODAY/TONIGHT STORM CHANCES: ongoing convection across northern WI
will make some progress southward early this morning, following the
CAPE gradient and nose of the low level jet. Convection should be on
the wane though as the jet decreases/shifts east and storms shift
out of the instability gradient.

However, the storms will leave an outflow boundary, which should
mingle/merge with the current sfc front laying up across northern
mn/northern wi. Where this sits later this afternoon will be key for
convective possibilities with "fat" CAPE profiles via RAP soundings
providing plenty of punch for storms/updrafts. However, same
soundings point to warmer low layers (CAP) to inhibit convection -
so need a kicker that sfc boundary could/would provide. After the
early morning storms, the CAMS aren't very enthusiastic over
convective until early evening - suggesting they think the CAP will
win out and/or not enough convergence. Think there will be enough
forcing to trigger at least some isolated storms, moreso closer to
00z. Where? Not sure we will have a good idea on that until after
the morning convection is over. Probably closer to I-90 northward.

IF storms get going, there will be a strong/severe risk. Ample CAPE
while decent 0-6 km/0-3 km shear for storm organization. Large hail
potential, but locally damaging winds could occur too (dry sub cloud
layer via soundings).

WED STORM CHANCES: while today has questions in where/if storms will
get going after early this morning, Wed showing much more promise in
the likelihood for storms along with severe potential.

First, weak ripple in the upper level flow and the low level jet
look to spark storms across the dakotas late tonight, diving
southeast (likely along the western portions of the sfc front),
taking aim at southeast MN after 12z-ish Wed morning. MUCAPE axis
around 1000 J/kg to help perk up the storms. Storms should still be
elevated as the approach, and a few could be strong with some small
hail threat.

Second, another piece of shortwave energy (and a bit stronger)
slated to slide across northern/northern Wi for Wed afternoon with
associated sfc low pushing into WI. Punchy 850 mb jet/moisture
transport will work into and across the still linger warm front in
the afternoon. Plenty of instability with stronger wind shear (50
kts 0-6km) compared to the morning would bring a higher threat for
severe storms...with a multitude of severe risks, including
tornadoes. Where the high threat lays out will depend on what occurs
in the morning along with the track of the shortwave/low/warm front.
So, nothing clear cut as of yet. Most models currently support
holding the higher threat along/north-east of I-94...and this looks
reasonable at this time. That's not set in stone though either. It's
a period of keep a close eye on.

.LONG TERM...(Wednesday Night through Monday)
Issued at 330 AM CDT Tue Jul 27 2021

Main forecast concerns are mainly temperatures Wednesday night
through Monday. Upper level trough digs over the northeastern United
States/Upper Great Lakes Region through the period. This allows for
northerly flow aloft to occur over the forecast area and advect
cooler air into the region. The 27.00z GFS/ECMWF show 925mb
temperatures of plus 17 to plus 20 degrees celsius by 00z Monday and
26.12z NAEFS standard anomalies are around -1 degree below normal.
Temperatures are expected to be slightly below to near normal
through the period. High temperatures will be in the 70s to middle
80s. A couple of weak impulses embedded in the northerly flow aloft
will provide periodic small chances for showers/storms Thursday
night into Monday. Confidence in timing of each individual impulse
is low. Much of the period will be dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM CDT Tue Jul 27 2021

Scattered storms will move out of the KLSE area by 27.1830z and
then the remainder of the afternoon will see scattered to broken
4-6K deck of clouds.

Another shortwave trough will move into the area late this
afternoon and evening. Scattered showers and storms will develop
along the Interstate 90 corridor between 27.23z and 28.01z and
then exit the area between 28.05z and 28.07z. Some of these storms
may become severe and they will be capable of producing severe
hail and damaging winds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Jul 27, 1:17 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
117 PM CDT Tue Jul 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-282230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
117 PM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected south of Interstate 94 late this
afternoon and evening. A few of these storms could become severe
with large hail and damaging wind being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances increase Wednesday, with an increased risk for
severe storms in the afternoon and evening. Threats include large
hail, damaging winds and possibly a tornado or two. The highest
risk will be in western Wisconsin.

Wednesday will also bring potentially dangerous heat to the
region with afternoon heat indices from 90 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups could be needed late this afternoon and
evening and on Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jul 27, 10:20 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             GRANTON                 44.59N 90.46W
07/27/2021  E1.00 INCH       CLARK              WI   PUBLIC

&&

EAD
Local storm report, Jul 27, 10:34 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       1 S DE SOTO             43.41N 91.19W
07/27/2021  E1.09 INCH       CRAWFORD           WI   PUBLIC

&&

EAD
Local storm report, Jul 27, 11:24 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1124 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             BUFFALO                 44.23N 91.86W
07/27/2021  M0.70 INCH       BUFFALO            WI   TRAINED SPOTTER

&&
Local storm report, Jul 27, 12:39 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1239 PM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             MINDORO                 44.02N 91.10W
07/27/2021  E1.50 INCH       LA CROSSE          WI   PUBLIC

&&

EAD
Local storm report, Jul 27, 1:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             4 W NORTH BEND          44.10N 91.19W
07/27/2021  E2.75 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA WITH PICTURE OF
            TENNIS TO BASEBALL SIZE HAIL. LASTED FOR
            ABOUT 10 MINUTES.

&&
Special weather statement, Jul 27, 2:26 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
226 PM CDT Tue Jul 27 2021

MNZ096-272000-
Houston-
226 PM CDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOUSTON COUNTY...

At 226 PM CDT, a strong thunderstorm was located near Caledonia,
moving southeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Caledonia, New Albin, Reno, Genoa, Eitzen, Freeburg, County 5 And
Peyton Road, County 14 And White Tail Road and Lock And Dam 8.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4368 9149 4370 9140 4358 9123 4356 9123
      4354 9125 4353 9124 4352 9122 4350 9122
      4350 9146
TIME...MOT...LOC 1926Z 315DEG 13KT 4362 9141

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:24 PM CDTSpecial Weather StatementARXTaylor66 min
Jul 27, 1:49 AM CDTSpecial Weather StatementARXTaylor56 min
Jul 27, 2:45 AM CDTSpecial Weather StatementARXTaylor60 min
Jul 27, 6:34 AM CDTSpecial Weather StatementARXClark56 min
Jul 27, 7:01 AM CDTSpecial Weather StatementARXTrempealeau59 min
Jul 27, 7:08 AM CDTSpecial Weather StatementARXClark67 min
Jul 27, 7:33 AM CDTSevere Thunderstorm WarningARXJackson, Monroe57 min
Jul 27, 8:17 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon58 min
Jul 27, 8:36 AM CDTSpecial Weather StatementARXJuneau54 min
Jul 27, 9:16 AM CDTSevere Thunderstorm WarningARXCrawford, Vernon28 min
Jul 27, 11:54 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau51 min
Jul 27, 12:00 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau45 min
Jul 27, 3:10 PM CDTHeat AdvisoryARXBuffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more30 hr

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.